It drives me absolutely bonkers how often the mainstream medical system blames aging for nearly every issue under the sun.
Experiencing memory loss or confusion? “It’s YOUR AGE,” they’ll say.
Getting dizzy from time to time? Aging again.
Slowing down? Yep, you guessed it. They’ll insist you should just expect it “at your age.”
And God forbid you fall and break your hip because, of course, they’ll blame THAT on the calendar too. Classic “old people” move right there, they’ll whisper.
Well, my friend, I’ve got news for you today. Chances are it’s not your age. In fact, in many cases, the real cause has nothing to do with you at all. It’s THEM.
You see, the drugs they’re handing out to seniors like Tic Tacs can trigger ALL of those problems I mentioned and more. And the latest research proves it yet again.
The new study reveals how one badly overused drug, in particular, is causing painful and crippling bone breaks in America’s seniors.
Tramadol DOUBLES the risk of a broken hip
Now, we all already know opioid drugs can make folks feel loopy and unsteady on their feet. And that, of course, can lead to falls and broken bones.
Yet far too many docs give them to older patients anyway even when doing so goes AGAINST the accepted guidelines established by The American Geriatrics Society.
The new study exposes the toll by looking at the common opioid drug tramadol.
Drugs like tramadol are never a great option since studies show that in most cases, they don’t deliver more relief than other non-opioid painkillers. But they DO deliver bigger risks.
Compared to COX-2 inhibitors, the opioid drug was linked to nearly DOUBLE the risk of a hip fracture. And compared to the NSAIDs naproxen (Aleve) and ibuprofen (Advil), taking tramadol could raise your risk of those fractures by two thirds.
Even when compared to codeine – a weaker opioid and not ideal either – tramadol was far worse, increasing fracture risk by as much as 28 percent.
But wait, it gets even worse. A study last year linked tramadol to an increased risk of DEATH when it was taken for arthritis.
Yet despite these and other risks – including addiction – tramadol prescriptions have skyrocketed by nearly a quarter over five years.
Don’t let drugs sweep YOU off your feet
But tramadol is far from the only drug that’s a problem. There are dozens of meds that can make you unsteady on your feet and prone to falling.
Even worse, is what experts call polypharmacy. That’s the combined burden of taking multiple meds of different types, which can lead to cognitive struggles, frailty, dizziness, falls, and even death.
So take two steps with every new drug you’re prescribed, and a third step once a year.
Step 1: Ask if you even need the new drug the doctor is prescribing and what the alternatives are, including what happens if you take no medication at all. It’s a fair question, and the answer might surprise you.
Step 2: If you DO need the drug, ask if there’s a lower dose or a shorter course that might be better for you. And before refilling, revisit Step One.
Step 3: Have an annual meeting with a doctor or pharmacist to go over all of your meds. Be sure you go over everything, including any drugs prescribed by other docs such as specialists, to see what could be reduced or even eliminated. Also, be on the lookout for potential prescribing errors, including “never” drugs like tramadol.
Latest posts by Alice Jacob (see all)
- Live LONGER with this “Spice of Life” secret - November 24, 2020
- Painkillers DON’T block back pain (what DOES) - November 23, 2020
- Could BELLY BUGS be the hidden key to BETTER heart health? [STUDY] - November 23, 2020